Alert archive / Indiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 219, NWS Indianapolis, IN

June 11, 2011Hendricks County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 11, 2011, 12:48 AM EDT for Hendricks County, Indiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2011, 12:48 AM EDT (04:48 UTC)
Expired
Jun 11, 2011, 1:30 AM EDT
In force
42 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Hendricks County, IN

The radar

The Indianapolis radar (KIND), 24 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2011-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1004 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2011-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1004 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1475 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

820 
WUUS53 KIND 110448
SVRIND
INC063-110530-
/O.NEW.KIND.SV.W.0219.110611T0448Z-110611T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1248 AM EDT SAT JUN 11 2011

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENDRICKS COUNTY IN CENTRAL INDIANA...

* UNTIL 130 AM EDT

* AT 1246 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 9 MILES NORTHEAST OF
  GREENCASTLE...OR 22 MILES SOUTH OF CRAWFORDSVILLE...AND MOVING EAST
  AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AMO...COATESVILLE AND NORTH SALEM AROUND 1255 AM EDT...
  DANVILLE...CLAYTON AND LIZTON AROUND 100 AM EDT...
  PITTSBORO AROUND 105 AM EDT...
  AVON...PLAINFIELD AND BROWNSBURG AROUND 110 AM EDT...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 63 AND 68.

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 55 AND 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH 
ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT 
QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3963 8633 3966 8669 3986 8669 3990 8670
      3992 8669 3993 8650 3992 8633
TIME...MOT...LOC 0448Z 273DEG 41KT 3975 8673
WIND...HAIL 70MPH <.75IN

$$

PUMA
2 follow-up statements
660 
WWUS53 KIND 110520
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
120 AM EDT SAT JUN 11 2011

INC063-110530-
/O.CON.KIND.SV.W.0219.000000T0000Z-110611T0530Z/
HENDRICKS-
120 AM EDT SAT JUN 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
HENDRICKS COUNTY UNTIL 130 AM EDT...

AT 119 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR BROWNSBURG...OR 14 MILES WEST OF
INDIANAPOLIS...MOVING EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
HENDRICKS COUNTY.

LAT...LON 3992 8633 3963 8633 3968 8654 3975 8658
      3992 8650
TIME...MOT...LOC 0520Z 272DEG 34KT 3978 8639
WIND...HAIL 60MPH <.75IN

$$

PUMA
546 
WWUS53 KIND 110530
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
130 AM EDT SAT JUN 11 2011

INC063-110541-
/O.EXP.KIND.SV.W.0219.000000T0000Z-110611T0530Z/
HENDRICKS-
130 AM EDT SAT JUN 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HENDRICKS COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3992 8633 3963 8633 3968 8654 3975 8658
      3992 8650
TIME...MOT...LOC 0520Z 272DEG 34KT 3978 8639

$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 10:31 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 10, 10:31 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1031 PM EDT FRI JUN 10 2011

.UPDATE...
AVIATION SECTION UPDATED

&&

.SYNOPSIS...A FRONTAL SYSTEM ACROSS THE AREA WILL KEEP
THUNDERSTORMS IN THE FORECAST THROUGH SATURDAY...WITH POTENTIAL
FOR SEVERE THROUGH LATE TONIGHT. THE PASSAGE OF A COLD FRONT ON
SATURDAY WILL USHER IN COOLER TEMPERATURES AND CANADIAN HIGH
PRESSURE WILL BUILD IN FOR SUNDAY AND MONDAY. BY TUESDAY NIGHT
ANOTHER FRONTAL SYSTEM WILL BRING IN THUNDERSTORM CHANCES THROUGH
THURSDAY AND TEMPERATURES WILL SLOWLY INCREASE BACK INTO THE
MIDDLE 80S BY WEDNESDAY.

&&

.NEAR TERM /REST OF TONIGHT/...

STORMS ARE STRUGGLING TO STAY TOGETHER ACROSS ILLINOIS AT THIS
TIME...AND HAVE BEEN THAT WAY ALL EVENING. SO...DROPPED POPS TO
CHANCE ACROSS THE EASTERN THIRD OF FORECAST AREA. STAYED WITH
LIKELY ACROSS THE REMAINDER OF THE AREA...CURRENT THINKING IS THAT
COLD FRONT COULD STILL TRIGGER ACTIVITY OVER THE NORTHWEST
PORTIONS OF THE AREA LATE TONIGHT. CURRENT QPFS IN GRIDS ARE ON
LOWER SIDE...SO DO NOT HAVE TO MAKE ANY AMENDMENTS TO THOSE. TEMPS
ARE ON TRACK...NO CHANGES. UPDATED GRIDS HAVE BEEN SENT.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
THE COLD FRONT WILL BE IN OR APPROACHING THE NORTHWEST PART OF THE
FORECAST AREA SATURDAY MORNING SO CONVECTION ASSOCIATED WITH THAT
SHOULD BE ONGOING AHEAD OF THE FRONT. THE FRONT SHOULD PASS
THROUGH THE AREA BY AFTERNOON AND THUS HAVE TAPERED POPS DOWN FROM
THE NORTHWEST TO THE SOUTHEAST THROUGH THE EVENING HOURS.
TEMPERATURES IN THE NORTHWEST COULD START TO FALL DURING THE
AFTERNOON AS WELL. BY SATURDAY NIGHT HIGH PRESSURE WILL START TO
BUILD IN AND KEEP THE WEATHER FOR SATURDAY NIGHT THROUGH SUNDAY
NIGHT DRY. WITH COLD ADVECTION BEHIND THE FRONT WILL SEE COOLER
TEMPERATURES FOR LOWS SATURDAY NIGHT AND SUNDAY NIGHT /THE 50S/ AND
HIGHS SUNDAY ONLY IN THE 70S.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
ENSEMBLES SHOWING DECENT AGREEMENT IN THE LONG TERM FOR A RIDGE
BUILDING IN SUNDAY THROUGH MONDAY NIGHT. BY TUESDAY AFTERNOON THE
RIDGE STARTS TO BREAK DOWN AND ANOTHER FRONTAL SYSTEM WILL MOVE
THROUGH THE AREA WEDNESDAY AND THURSDAY AND WILL SEE THUNDERSTORM
CHANCES FROM TUESDAY NIGHT THROUGH THURSDAY WHEN ANOTHER RIDGE
STARTS TO BUILD IN FOR FRIDAY. HPC GUIDANCE LOOKS GOOD FOR
HIGHS IN THE LOW TO MIDDLE 80S AFTER MONDAY/S 70S.

&&

.AVIATION.../DISCUSSION FOR THE 03Z TAF UPDATE/

VFR TO CONTINUE FOR THE NEXT SEVERAL HOURS.

BASED UPON RADAR TRENDS CONVECTION OVER CENTRAL ILLINOIS IS
DIMINISHING AS IT PROPAGATES EAST. RAPID REFRESH ALSO SHOWS THIS
TREND. THUS HAVE INCLUDED ONLY VCTS FOR NOW IN THE WESTERN TAF
SITES AND VCSH AT IND AS THUNDER MAY BE COMPLETELY GONE ONCE THIS
FEATURE ARRIVES.

BELOW...

/DISCUSSION FOR THE 00Z TAFS/...

VFR CONDITIONS EXPECTED FOR MUCH OF THIS TAF PERIOD.

RADAR TRENDS SHOW WIND SHIFT LINE PUSHING THROUGH THE NORTHWEST
TAF SITES AND ALLOWING SOMEWHAT MORE STABLE AIR TO SETTLE ACROSS
THE AREA AND DIMINISH THE TSRA THREAT. ALSO DAYTIME HEATING WILL
CONTINUE TO WANE OVER THE NEXT FEW HOURS. THUS WILL REMOVE MOST
VCTS MENTION THIS EVENING.

MODELS SUGGEST THAT SHORT WAVE OVER THE MID-MISSISSIPPI VALLEY
WILL PROPAGATE ACROSS CENTRAL INDIANA TONIGHT. CONFIDENCE IS LOW IN
HOW MUCH PRECIPITATION OR HOW ORGANIZED THIS SYSTEM WILL BE WHEN
IT ARRIVES. THUS FOR NOW WILL KEEP VFR CONDITIONS ALONG WITH VCSH
MENTION THROUGH TE MORNING HOURS.

HIGHER CONFIDENCE EXISTS LATE SATURDAY MORNING AND SATURDAY
AFTERNOON AS COOLER AND DRIER AIR ARRIVES BEHIND A COLD FRONT.
FORECAST SOUNDINGS SHOW STRONG DRYING ASSOCIATED WITH THE STRONG
SUBSIDENCE AS HIGH PRESSURE BUILDS INTO THE AREA FROM THE UPPER
MIDWEST.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CP
NEAR TERM...TDUD
SHORT TERM...CP
LONG TERM....CP
AVIATION...JP
Hazardous weather outlook, Jun 10, 10:04 PM EDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1004 PM EDT FRI JUN 10 2011

INZ021-028>031-035>049-052>057-061>065-068>072-120215-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-MORGAN-JOHNSON-
SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
1004 PM EDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THE STORM PREDICTION CENTER WILL CONTINUE THE SLIGHT RISK FOR
SEVERE THUNDERSTORMS ACROSS THE AREA. THE MAIN THREATS WITH ANY
STORMS THAT DO FORM WILL BE DAMAGING WINDS...FREQUENT
LIGHTNING...LARGE HAIL...AND BRIEF DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE DURING THE DAY ON SATURDAY...AS
WELL AS MONDAY THROUGH NEXT THURSDAY. AT THIS TIME...SEVERE STORMS
ARE NOT EXPECTED...BUT SOME STORMS ON SATURDAY MAY CONTAIN GUSTY
WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ051-060-067-120215-
VIGO-SULLIVAN-KNOX-
1004 PM EDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THE STORM PREDICTION CENTER WILL CONTINUE THE SLIGHT RISK FOR
SEVERE THUNDERSTORMS ACROSS THE AREA. THE MAIN THREATS WITH ANY
STORMS THAT DO FORM WILL BE DAMAGING WINDS...FREQUENT
LIGHTNING...LARGE HAIL...AND BRIEF DOWNPOURS.

LOWLAND RIVER FLOODING IS EXPECTED ALONG PORTIONS OF THE WABASH
RIVER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE DURING THE DAY ON SATURDAY...AS
WELL AS MONDAY THROUGH NEXT THURSDAY. AT THIS TIME...SEVERE STORMS
ARE NOT EXPECTED...BUT SOME STORMS ON SATURDAY MAY CONTAIN GUSTY
WINDS AND SMALL HAIL.

LOWLAND RIVER FLOODING ALONG PORTIONS OF THE WABASH RIVER IS
EXPECTED TO END BY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

TDUD

In the hours before

Local storm report, Jun 10, 11:43 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1143 PM EDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 PM     HAIL             STINESVILLE             39.30N 86.65W
06/10/2011  U0.75 INCH       MONROE             IN   TRAINED SPOTTER

            DIME SIZE HAIL

&&

BHH
Local storm report, Jun 11, 12:12 AM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1212 AM EDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND GST     WAVERLY                 39.56N 86.27W
06/11/2011  E60 MPH          MORGAN             IN   TRAINED SPOTTER

            ESTIMATING 55 TO 60 MPH

&&

BHH
Local storm report, Jun 11, 12:22 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1222 AM EDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 AM     TSTM WND GST     CLINTON                 39.66N 87.40W
06/11/2011  E70 MPH          PARKE              IN   TRAINED SPOTTER

            WINDS GUSTED TO THIS ESTIMATED SPEED SEVERAL TIMES DURING
            A 10-MINUTE PERIOD. TREES AND LIMBS DOWN.

&&

BHH
Local storm report, Jun 11, 12:32 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1232 AM EDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND GST     TERRE HAUTE             39.47N 87.38W
06/11/2011  E50 MPH          VIGO               IN   TRAINED SPOTTER

&&

BHH
Local storm report, Jun 11, 12:34 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1234 AM EDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND GST     DANA                    39.81N 87.49W
06/11/2011  E50 MPH          VERMILLION         IN   TRAINED SPOTTER

            PARTS OF CITY WITHOUT POWER

&&

BHH
Local storm report, Jun 11, 12:38 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1238 AM EDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     HAIL             7 S VINCENNES           38.57N 87.51W
06/11/2011  M0.75 INCH       KNOX               IN   TRAINED SPOTTER

            DIME SIZE HAIL FELL FOR ABOUT 2 MINUTES...ACCOMPANIED BY
            WIND GUSTS UP TO 35 MPH

&&

BHH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 11:21 PM EDTSpecial Weather StatementINDMorgan24 min
Jun 10, 11:37 PM EDTSevere Thunderstorm WarningINDBrown, Johnson, Monroe, Morgan38 min
Jun 10, 11:55 PM EDTSevere Thunderstorm WarningINDFountain, Parke, Vermillion50 min
Jun 11, 12:24 AM EDTSevere Thunderstorm WarningINDMontgomery, Parke, Putnam51 min
Jun 11, 1:02 AM EDTSevere Thunderstorm WarningINDBoone43 min
Jun 11, 1:17 AM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Marion43 min
Jun 11, 1:50 AM EDTSevere Thunderstorm WarningINDHamilton, Hancock, Madison, Marion40 min
Jun 11, 2:05 AM EDTSevere Thunderstorm WarningINDDelaware, Madison, Tipton40 min
Jun 11, 2:15 AM EDTAreal Flood WarningINDBartholomew, Decatur, Jackson, Jennings, Lawrence5 hr
Jun 11, 2:21 AM EDTSevere Thunderstorm WarningINDKnox, Sullivan54 min
Jun 11, 2:41 AM EDTAreal Flood WarningINDDelaware, Madison4 hr
Jun 11, 2:42 AM EDTSevere Thunderstorm WarningINDDelaware, Randolph18 min
Jun 11, 6:12 PM EDTSpecial Weather StatementINDGreene48 min
Jun 11, 7:05 PM EDTSpecial Weather StatementINDGreene40 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.